Hail, McPherson
- When
- June 16, 11:30 PM CST to June 17, 11:30 PM CST
- Where
- McPherson County, 14 mi SW of Mc Pherson
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.217, -97.850
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 9:00 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1000 PM CDT WED JUN 16 2004 .DISCUSSION... FORECAST LOOKS IN GOOD SHAPE, SO DID NOT MAKE MAJOR CHANGES. SQUALL LINE CURRENTLY RAMPAGING THROUGH WEST-CENTRAL KANSAS. SQUALL LINE IS HOLDING TOGETHER, DESPITE WEAKENING LOW-LEVEL SHEAR. SEVERAL SEVERE WIND REPORTS PER DDC OFFICE IN EXCESS OF 70 MPH. WHATS INTERESTING IS THAT STRONGEST WINDS APPEAR TO BE 5-10 MILES AHEAD OF THE ACTUAL SQUALL LINE, JUST BEHIND THE GUST FRONT. EVEN THOUGH LOW-LEVEL SHEAR IS WEAKENING FARTHER EAST, THE LINE APPEARS TO BE SUSTAINING ITSELF BY ITS OWN SYSTEM-GENERATED COLD POOL. CONSEQUENTLY, EXPECT THE LINE TO CONTINUE PROPAGATING EAST INTO CENTRAL AND SOUTH-CENTRAL KS, AND EVENTUALLY SOUTHEAST AS LOW-LEVEL JET VEERS. WOULD NOT EXPECT SEVERE REPORTS MUCH EAST OF THE TURNPIKE, WHERE LOW-LEVEL SHEAR REALLY SLACKENS OFF. HOWEVER, CURRENT ACTIVITY WILL LIKELY LAY DOWN A MASSIVE OUTFLOW BOUNDARY, SO NEW DEVELOPMENT THROUGHOUT THE NIGHT WILL BE POSSIBLE. HEAVY RAIN WILL ALSO BE A GOOD BET WITH LOW-LEVEL JET IMPINGING ON THE EAST/WEST SYNOPTIC/OUTFLOW BOUNDARY. KLEINSASSER --------------------------------------------------------------------- PREVIOUS DISCUSSION 330 PM CDT WED JUN 16 2004 MAIN FCST CONCERN REVOLVES AROUND PRECIP TRENDS THE FIRST FEW DAYS WL HOLD OFF ON A FFA FOR NOW. CONFIDENCE IS HIGH THAT WIDESPREAD CONVECTION WL GET UNDERWAY THE NEXT COUPLE OF NGTS. JUST NOT CONFIDENT ENOUGH ON THE PORTION OF THE CWA TO BE AFFECTED TO RUN WITH A FFA ATTM. HOWEVER, THIS WL BE A CONCERN FOR THE EVENING SHIFT. SO FOR NOW WL MENTION FLOODING POTENTIAL IN HWO. TNGT-THU: COMPLEX SCENARIO ON HAND FOR THESE TWO PERIODS AS MUCH WL DEPEND ON WHERE THINGS GET GOING OVER WESTERN KS. AM CONFIDENT THAT WIDESPREAD CONVECTION WL GET UNDERWAY ACROSS WESTERN KS LATE THIS AFTERNOON AND EVENING. FEEL THE MOST WIDESPREAD ACTIVITY WL BE TNGT AS LLJ IMPINGES ON A MORE SYNOPTIC TYPE FRONT. EVERYTHING FROM 850MB THETA-E CONVERGENCE TO DEEP ISENTROPIC UPGLIDE POINTS TO STUFF GETTING GOING ACROSS WESTERN KS MAYBE AS FAR EAST AS CENTRAL KS. THE MAIN QUESTION IS HOW ARE THINGS GOING TO MOVE ONCE THEY GET GOING. CORFIDI VECTORS DO HINT AT AN EASTWARD WITH SOME SOUTHWARD PROPAGATION. SO FOR NOW WL CARRY THE HIGHEST POPS FOR THE WESTERN TIER OF COUNTIES TAPERING A BIT OVER THE SE. AS FAR AS SEVERITY OF STORMS GO, FEEL THE MAIN THREAT WL BE LARGE HAIL WITH FLOODING ALSO A POSSIBILITY. SHEAR PROFILES ARE NOT OVERLY IMPRESSIVE BUT DO BECOME MORE FAVORABLE OVER CENTRAL KS AS THE NGT GOES ON. WOULD EXPECT SOME LINGERING CONVECTION FROM THE PREV NGT OVER PORTION OF CWA FOR THU BUT AGAIN, THE LOCATION WL BE THE DIFFICULT PART. BUT ATTM FEEL A PRETTY LARGE AREA WL HAVE A SHOT TO SEE AT LEAST SOME PRECIP EARLY DURING THE DAY THU AS THIS COMPLEX EVENTUALLY DIES OUT. THU NGT-SAT: THU NGT BASICALLY LOOKS LIKE A REPEAT OF TNGT WITH CONVECTION POSSIBLY GETTING GOING A BIT FURTHER EAST. 850MB THETA-E CONVERGENCE AGAIN REALLY GETS GOING AS THE LLJ INCREASES WITH THE CONVERGENT AREA OF THIS JET OVER SC KS. AS FAR AS AREAL COVERAGE OF HEAVY PRECIP ACROSS THE CWA, FEEL THU NGHT MAY BE THE BEST SHOT. FESTERING SFC BOUNDARY WL CONTINUE TO LINGER ACROSS THE AREA FRI AND FRI NGT, ESPECIALLY OVER THE SOUTHER PORTION OF CWA. WITH ABUNDANT MOISTURE AROUND FEEL PRECIP CHANCES ARE AGAIN NEEDED WITH BEST CHANCES POSSIBLY AGAIN AT NGT RELATED TO THE LLJ. AS FAR AS TEMPS GO, EXPECT MID TO UPPER 60 LOWS, WITH CLOUD COVER AND TROPICAL MOISTURE PROFILE LIMITING THE FULL HEATING POTENTIAL IN THE AFTERNOONS. SUN-WED: SINCE THIS IS MY FIRST SHIFT BACK AFTER SEVERAL DAYS HAD A HARD TIME GETTING A HANDLE ON MODEL TRENDS IN THE EXTENDED PERIODS. SINCE THERE IS SO MUCH DISAGREEMENT IN THE EXTENDED PERIODS WITH THE MODELS DID RELY ON WHAT HPC WAS THINKING SINCE THEY SHUD HAVE A BETTER HANDLE ON THE TRENDS. THEY SEEM TO FAVOR MORE OF A UK SOLUTION. WITH THIS DID NOT MAKE MANY CHANGES AT ALL FROM THE PREV FCST. FOR NOW KEPT EXTENDED DRY BUT AM A LITTLE CONCERNED ABOUT THE MON NGT/TUE TIME FRAME. THIS IS WHEN A SFC TROUGH MAY CREEP BACK INTO THE PICTURE ACROSS THE PLAINS. BUT HAVE A FEELING THE PLACEMENT OF THIS FEATURE WL DEPEND HEAVILY ON HOW THINGS PLAY OUT IN THE NEXT FEW DAYS. SO WITH THE LACK OF CONFIDENT IN A SIGNIFICANT WAVE MOVING ACROSS, LEFT EXTENDED DRY. AS FAR AS TEMPS GO, DID NOT STRAY TOO FAR FROM CLIMO, WHICH WOULD PLACE MOST OF CWA IN THE MID TO UPPER 80S WITH 60S FOR LOWS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 67 85 70 83 / 40 40 50 30 HUTCHINSON 66 82 66 79 / 50 40 50 30 NEWTON 67 83 67 81 / 40 40 50 30 ELDORADO 67 84 70 83 / 40 40 40 30 STROTHER FIELD 67 85 71 84 / 40 40 40 30 RUSSELL 63 77 62 76 / 70 40 60 20 GREAT BEND 64 78 62 76 / 70 40 60 20 SALINA 66 79 65 78 / 60 40 50 20 MCPHERSON 66 81 66 80 / 50 40 50 20 COFFEYVILLE 70 87 70 87 / 20 40 30 30 CHANUTE 69 86 69 84 / 30 40 40 30 IOLA 68 86 69 83 / 20 40 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 7/LAWSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 519 PM CDT WED JUN 16 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-171200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 519 PM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE WILL BE A THREAT FOR SEVERE THUNDERSTORMS TONIGHT FOR LOCATIONS GENERALLY ALONG AND WEST OF THE KANSAS TURNPIKE. THE MAIN THREAT WILL BE LARGE HAIL AND SEVERE WINDS. LOCALIZED FLOODING MAY ALSO BECOME AN ISSUE FOR THESE SAME LOCATIONS LATE TONIGHT. STORMS OVER EASTERN COLORADO WILL TRACK EAST OVERNIGHT AND WILL AFFECT WESTERN KANSAS AND POSSIBLY CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT. ANY STORMS THAT MOVE INTO THE AREA WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL RATES OF OVER AN INCH PER HOUR. THESE HIGH RAINFALL RATES MAY CAUSE SOME LOCALIZED FLOODING OVERNIGHT. THESE SAME STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF NICKELS AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONT COULD STALL OUT ACROSS THE AREA THURSDAY THROUGH SATURDAY. MEANWHILE, MORE UPPER LEVEL WAVES WILL SPIN OUT OF THE DESERT SOUTHWEST AND PUSH THROUGH THE AREA. THIS WOULD SET UP THE POTENTIAL FOR MORE THUNDERSTORMS ACCOMPANIED BY HEAVY RAIN AND POTENTIAL FLOODING DURING THIS PERIOD. STAY TUNED TO LATER STATEMENTS CONCERNING THIS POTENTIAL FLOODING SITUATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/LAWSON
The Wichita radar (KICT), 72 km away, was scanning. The volume nearest the first event began at 05:28 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401896, 5401897.